Pennsylvania, 2004High Wind in Pennsylvania, December 23, 2004
December 23, 2004 · NWS CTP · 8 events in 8 counties and zones
8 high wind, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 23, 2:38 AM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Dec 23, 2:38 AM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
238 AM EST THU DEC 23 2004
.AVIATION...
MAINLY VFR EARLY ON...AS DRY AIR AT LOW LEVELS HOLDS LOW CLDS AND
RAIN BACK. LOWER CLDS AND VISIBILITIES...MVFR/IFR WILL SLOWLY WORK
IN...AS RAIN BECOMES MORE WIDESPREAD THIS MORNING.
MOST OF THE RAIN WILL BE WITH THE COLD FRONT. RAPID CLEARING WITH
STRONG DRY SLOT...THUS VFR CONDITIONS JUST BEHIND FRONT THIS AFT.
MVFR CONDITIONS MAY LINGER IN THE NW LONGER. NOT A LOT OF LAKE
EFFECT SNOW OR CLDS...TOO MUCH SHEAR FOR LATER TODAY AND TONIGHT.
LLWS LIKELY THIS MORNING...AS A STRONG LLJ SETS UP. LOW LEVEL WINDS
MAY NOT MIX REAL GOOD...UNTIL WE GET BEHIND THE COLD FRONT LATER
THIS AFT.
&&
.SHORT TERM (TODAY THROUGH SATURDAY)...
IR PICS IMPRESSIVE WITH BIG NOTCH IN BAROCLINIC LEAF OVER THE TN
VLY. STATIONARY FRONT SOMEWHERE BETWEEN KBFD AND KERI. WILL ALLOW
THE WINT WX ADVISORY FOR WARREN COUNTY TO EXPIRE AT 4 AM (AND WILL
HOLD THIS ZFP PKG UNTIL THEN TO MAKE THINGS SIMPLER)...AS LIGHT RAIN
HAS BEGUN TO MIX IN AND IT WILL CONTINUE TO WARM UP EARLY THIS
MORNING.
MAIN EVENT SHOULD BE CRANKING UP AS STRONG/FAST PRESSURE FALLS
EVIDENT TO OUR W/SW. THE BEST RAIN SHOULD ONLY LAST 6-8 HRS AT
MOST...ENDING AROUND NOON IN THE FAR WEST...AND BY 5 PM IN THE EAST
AS THE COLD FRONT WHIPS THROUGH. SCT-NRMS SHSN WILL OCCUR IN THE
WAKE OF THE COLD FRONT...ESP IN THE WESTERN HIGHLANDS. SHSN MAY NOT
MAKE IT OVER THE MTS INTO THE SUSQ VLY/EASTERN COUNTIES. TEMPS WILL
BE VERY NON-DIURNAL TODAY...AND HAVE KEPT PREV MAX TEMPS AND HOURLY
TEMP CURVE AS IS. 51F AT KHGR ALREADY.
WINDS ARE GOING TO BE AN INTERESTING TROUBLE FOR TODAY AS SUPER-FAST
WINDS ALOFT WILL TRY TO MIX DOWN AND PUNCH THROUGH THE VERY STRONG
INVERSION CURRENTLY IN PLACE HERE IN THE WARM SECTOR. IT SHOULD GET
VERY GUSTY LATE THIS MORNING AND THIS AFTERNOON...BUT START TO CALM
DOWN AFT THE COLD AIR STARTS TO GET IN. WHILE IT IS RARE
(CLIMO-WISE) TO GET ADVSRY/WARNING WINDS IN THE WARM SECTOR...
BELIEVE THIS SYSTEM HAS THE POTENTIAL TO DO IT. WILL LEAVE CURR WIND
ADVSRY UP FOR ALL THE CWFA FROM 10AM-6PM. BIGGEST WORRY FOR DAMAGE
WOULD BE ON THE HIGHEST ELEVATIONS...WHERE THE MIXING WILL BE MOST
DRAMATIC. THINK IT IS BEST TO WAIT TO SEE THE WHITES OF IT/S EYES
TO POST ANY HIGH WIND WARNINGS.
TONIGHT...SOME SHSN WILL CONTINUE...BUT TAPER OFF AFT MIDNIGHT WITH
UNFAVORABLE WINDS/LLVL SHEAR. WILL KEEP HIGHER (60) POPS IN THE FAR
NW. A LULL IN THE SHSN WILL OCCUR FOR THE DAYTIME ON FRIDAY...BUT A
RE-INFORCING SHOT OF COLD AIR FRIDAY NIGHT WILL MOST LIKELY START
THINGS UP AGAIN...AND BRING GUSTY NW WINDS. OVERALL...JUST THE USUAL
SUSPECTS CAN EXPECT ANY PRECIP...MOST OF THE CWFA WILL REMAIN DRY
CHRISTMAS EVE AND CHRISTMAS DAY AS WELL. BUT IT WILL BE COLD
CHRISTMAS EVE TEMPS WILL DIP TO SINGLE DIGITS IN THE WEST AND TEENS
IN THE EAST. WIND CHILLS MAY DIP TO ADVISORY LEVELS CHRISTMAS
EVE/CHRISTMAS MORNING. HIGHS ON SAT WILL BE TEENS AND LOWER 20S.
&&
.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
LITTLE CHANGE TO THESE GRIDS AS THE FORECAST IS ON TRACK. THIS
WEEKENDS COLD SNAP WILL BE A MEMORY...AS TEMPS RISE UNDER INFLUENCE
OF SFC/UPPER RIDGING. MAXES WILL JUMP SOME 10 DEGS EVERY DAY FROM
SAT-TUES...RESULTING IN MAXES 40-50F ON TUESDAY. NEXT REAL CHC FOR
PRECIP WILL BE A CHC OF RAIN WED (DY6.5).
&&
.HYDROLOGY...
SYSTEM NOW EXPECTED TO MOVE THROUGH MUCH QUICKER THAN PREV THOUGHT.
THIS WILL RESULT IN LESS RAINFALL...GENERALLY LESS THAN AN INCH.
THIS WILL KEEP FLOODING WORRIES - EVEN MINOR FLOODING WORRIES AT A
BARE MINIMUM.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY FOR ZONE PAZ004 UNTIL 4 AM EST.
...WIND ADVISORY FOR ZONES PAZ004>006-010>012-017>019-
024>028-033>037-041-042-045-046-049>053-056>059-063>066 THROUGH
TODAY.
&&
AVIATION...MARTIN
SHORT TERM/LONG TERM/HYDROLOGY...DANGELOHazardous weather outlook, Dec 23, 4:09 AM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 AM EST THU DEC 23 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-240904-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
409 AM EST THU DEC 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
WINDS WILL INCREASE TODAY AND BECOME VERY GUSTY...AS A STRONG STORM
WRAPS UP OVER THE UPPER OHIO VALLEY. A WIND ADVISORY HAS BEEN POSTED
FOR MOST OF THE DAY FOR ALL OF CENTRAL PENNSYLVANIA...AS GUSTS COULD
REACH 50 MPH. SEE THE LATEST PHLNPWCTP (WWUS71 KCTP) FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED. PLEASE REPORT GUSTS IN EXCESS OF
50 MPH OR ANY WIND DAMAGE.
DANGELO
High Wind, Potter
- When
- December 23, 7:00 AM EST to 12:00 PM EST
- Where
- Potter forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
A low pressure system moved northeast from the lower Mississippi Valley into the eastern Great Lakes from late Wednesday evening on December 22nd into Thursday, December 23rd and rapidly intensified. A strong cold front trailing from this low swept east across central Pennsylvania during the late morning and early afternoon hours of Thursday, December 23rd. Several intense lines of rain showers developed along and just ahead of this cold front, which were accompanied by damaging wind gusts of up to 60 mph. These strong winds downed numerous trees and power lines across portions of central Pennsylvania. In addition, strong winds occurred earlier on Thursday morning along and immediately to the north of some ridgetops, which produced minor structural damage in Centre County, where siding and shingles were reportedly blown off a house in Philipsburg at approximately 8:00 a.m. EST.
High Wind, Bedford
- When
- December 23, 7:00 AM EST to 12:00 PM EST
- Where
- Bedford forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
High Wind, Cambria
- When
- December 23, 7:00 AM EST to 12:00 PM EST
- Where
- Cambria forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
High Wind, Clearfield
- When
- December 23, 7:00 AM EST to 12:00 PM EST
- Where
- Clearfield forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
High Wind, McKean
- When
- December 23, 7:00 AM EST to 12:00 PM EST
- Where
- McKean forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
A low pressure system moved northeast from the lower Mississippi Valley into the eastern Great Lakes from late Wednesday evening on December 22nd into Thursday December 23rd, and rapidly intensified. A strong cold front trailing from this low swept east across central Pennsylvania during the late morning and early afternoon hours of Thursday December 23rd. Several intense lines of rain showers developed along, and just ahead of this cold front, which were accompanied by damaging wind gusts of up to 60 mph. These strong winds downed numerous trees and power lines across portions of central Pennsylvania. In addition, strong winds occurred earlier on Thursday morning along and immediately to the north of some ridgetops, which produced minor structural damage in Centre County, where siding and shingles were reportedly blown off a house in Philipsburg at approximately 8 AM EST.
High Wind, Northern Centre
- When
- December 23, 7:00 AM EST to 12:00 PM EST
- Where
- Northern Centre forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
High Wind, Northern Clinton
- When
- December 23, 7:00 AM EST to 12:00 PM EST
- Where
- Northern Clinton forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
High Wind, Somerset
- When
- December 23, 7:00 AM EST to 12:00 PM EST
- Where
- Somerset forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 23 to 25, 20041 death · 19 events
- Cold in Texas, December 23, 20041 death · 1 event
- Strong Wind in New York, December 23, 20041 death · 1 event
- High Wind and Strong Wind in New Jersey, December 23, 2004$100,000 · 50 kt wind · 21 events
- Strong Wind in New York, December 23, 2004$90,000 · 18 events
- High Wind and Strong Wind in Pennsylvania, December 23, 2004$80,000 · 50 kt wind · 10 events
- Strong Wind in Pennsylvania, December 23, 2004$60,000 · 8 events
- High Wind in Massachusetts, December 23, 2004$75,000 · 58 kt wind · 3 events
- Cold in Kentucky, December 23 to 25, 2004$25,000 · 22 events
- High Wind in New York, December 23, 2004$50,000 · 51 kt wind · 5 events
- High Wind in Rhode Island, December 23, 2004$50,000 · 58 kt wind · 2 events
- High Wind in Connecticut, December 23, 2004$25,000 · 58 kt wind · 1 event